Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should the ear be positioned when taking a tympanic temperature in an adult?

  1. ALeave the ear alone and insert the probe deeply
  2. BPush the outer ear forward against the cheek
  3. CGently pull the outer ear up and back
  4. DGently pull the outer ear down and back
2.Nursing fundamentalsHard

An older patient with diarrhoea for three days is dizzy on standing and passing small amounts of dark urine. What is the most likely problem?

  1. ADehydration from fluid loss
  2. BUrinary retention caused by a full bladder
  3. CNormal ageing that needs no action
  4. DFluid overload from drinking too much
3.Clinical nursingMedium

An arterial blood gas shows a low pH, a high PaCO2 and a normal bicarbonate. What does this show?

  1. AMetabolic acidosis
  2. BRespiratory acidosis
  3. CMetabolic alkalosis
  4. DRespiratory alkalosis
4.Clinical nursingHard

Why is morphine more likely to cause toxicity in a patient with severe kidney impairment?

  1. AKidney disease makes the opioid receptors disappear
  2. BThe kidneys normally activate morphine, so more of it becomes active
  3. CKidney failure makes the stomach absorb more morphine
  4. DIts active metabolites build up because the kidneys excrete them
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 140 mmol/L, glucose 6.9 mmol/L and urea 23.3 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 140 mmol/Lglucose 6.9 mmol/Lurea 23.3 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354532HCO₃⁻mmol/L222616appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.32, PaCO₂ 32 mmHg (4.3 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.32PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 16 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
10764SBPDBPmmHgHR 71/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 71/min and a blood pressure of 107/64 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 71/minBP 107/64 mmHg
SI =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 98% on room air, blood pressure 150/90 mmHg, pulse 58/min, alert, temperature 37.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 98%airSBP 150HR 58AT 37.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
76 kg176 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 176 cm tall and weighs 76 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

176 cm76 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2000 mLamino acids 3.5%2000 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 20% dextrose and 3.5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 20%amino acids 3.5%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmsinus bradycardiafirst-degree AV blocksinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A drowsy patient who has just returned from surgery starts to vomit. What should the nurse do first?

  1. ATurn the patient onto their side
  2. BGive an oral anti-sickness tablet
  3. CGive a drink of water
  4. DRaise the legs above the heart
14.Prioritization & delegationHard

An infant with pyloric stenosis has repeated projectile vomiting. Which acid-base imbalance is most likely?

  1. AMetabolic alkalosis
  2. BRespiratory alkalosis
  3. CMetabolic acidosis
  4. DRespiratory acidosis
15.Infection control & patient safetyMedium

A confused patient keeps pulling at an IV line. Which is a less restrictive option to consider before wrist restraints?

  1. ATying both arms to the bed frame
  2. BCovering the site with a sleeve or using hand mitts with supervision
  3. CGiving a sedative every few hours
  4. DUsing a vest restraint in the chair so that the patient’s hands stay down
16.Infection control & patient safetyHard

A patient has had MRSA in a wound and now needs a dressing change. Which PPE is appropriate?

  1. AGown and gloves, plus eye protection and mask if splashes are likely
  2. BSterile gloves only, with no gown or other protection
  3. CNo PPE, if the hands are cleaned afterwards
  4. DAn N95 respirator only, because MRSA is a resistant organism
17.Lab values & electrolytesMedium

Which instruction is correct for a patient taking an oral potassium chloride supplement?

  1. ACrush the extended-release tablets and mix them with a little water if needed
  2. BUse a salt substitute as well, so less of the tablet is needed each day
  3. CTake it on an empty stomach with only a small sip of water to speed absorption
  4. DTake it with food and a full glass of water, and do not crush extended-release tablets
18.Lab values & electrolytesHard

A patient with a long-standing lung condition has a serum bicarbonate of 32 mEq/L, an arterial PaCO₂ that is always high and a pH of 7.36. Which condition fits best?

  1. ACOPD with chronic CO₂ retention and metabolic compensation
  2. BAcute aspirin overdose with rapid breathing
  3. CAcute diabetic ketoacidosis with severe dehydration and vomiting
  4. DAcute severe diarrhea with large bicarbonate losses

3Solutions

1.Nursing fundamentals

Answer: C · Gently pull the outer ear up and back

Why this is the answer

Pulling the pinna up and back straightens the adult ear canal so the probe points at the eardrum. In young children the pinna is pulled down and back instead.

Answer

C · Gently pull the outer ear up and back
2.Nursing fundamentals

Answer: A · Dehydration from fluid loss

Why this is the answer

Diarrhoea causes loss of water and electrolytes. Postural dizziness and concentrated low-volume urine show dehydration, which needs fluid replacement, electrolyte checks and close monitoring.

Answer

A · Dehydration from fluid loss
3.Clinical nursing

Answer: B · Respiratory acidosis

Why this is the answer

A raised PaCO2 with a low pH means the lungs are not removing enough CO2, for example from hypoventilation. A normal bicarbonate suggests it is acute.

Answer

B · Respiratory acidosis
4.Clinical nursing

Answer: D · Its active metabolites build up because the kidneys excrete them

Why this is the answer

Morphine metabolites, including morphine-6-glucuronide, are cleared by the kidneys and accumulate in renal impairment, causing sedation and respiratory depression. Alternative opioids or lower doses are often chosen.

Answer

D · Its active metabolites build up because the kidneys excrete them
5.Arterial blood gas interpretation

Answer: Osm = 310 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·140 + 6.9 + 23.3 = 310.2 ≈ 310 mOsm/kg

Answer

Osm = 310 mOsm/kg
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·16 + 8 = 32 → 30–34 mmHg

Compare

measured: 32 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: SI = 0.66

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 71/107 = 0.6636 ≈ 0.66

Answer

SI = 0.66

Within or below the usual 0.5–0.7.

8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 98% → 0
on air → 0
SBP 150 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 37.1 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 114 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

176 cm/2.54 = 69.29 in
IBW = 45.5 + 2.3·(69.29 − 60) = 66.87 kg

Percentage of ideal body weight

%IBW = 76/66.87·100 = 113.7 ≈ 114%

Answer

%IBW = 114%
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 211

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2000/100 = 400 g
amino acids: 3.5·2000/100 = 70 g

Kilocalories per component

dextrose: 400·3.4 = 1360 kcal
amino acids: 70·4 = 280 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 1360 + 1000 = 2360 kcal
N = 70/6.25 = 11.2 g

Ratio

NPC : N = 2360/11.2 = 210.7 ≈ 211 : 1

Answer

NPC : N = 211

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: sinus bradycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: regular, every R–R is 1.12 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus bradycardia

Answer

sinus bradycardia
12.ECG rhythm strip interpretation

Answer: ventricular rate = 48 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 31 small boxes = 1.24 s → 1500 ÷ 31 = 48.39 ≈ 48 per minute

Answer

ventricular rate = 48 bpm

Answer

ventricular rate = 48 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: A · Turn the patient onto their side

Why this is the answer

A drowsy patient who vomits can aspirate. Turning them to the side lets vomit drain from the mouth; suction and a prescribed antiemetic follow.

Answer

A · Turn the patient onto their side
14.Prioritization & delegation

Answer: A · Metabolic alkalosis

Why this is the answer

Repeated vomiting of stomach contents loses hydrochloric acid, causing metabolic alkalosis, often with low chloride and potassium. Fluids and electrolytes are corrected before surgery.

Answer

A · Metabolic alkalosis
15.Infection control & patient safety

Answer: B · Covering the site with a sleeve or using hand mitts with supervision

Why this is the answer

Covering the line, keeping it out of view and using mitts while observing the patient can stop pulling without fully restricting movement. Restraints and sedation are used only if these fail.

Answer

B · Covering the site with a sleeve or using hand mitts with supervision
16.Infection control & patient safety

Answer: A · Gown and gloves, plus eye protection and mask if splashes are likely

Why this is the answer

MRSA spreads by contact, so a gown and gloves are worn. Standard precautions add eye and face protection when splashes of wound fluid are possible. A respirator is not needed for wound MRSA.

Answer

A · Gown and gloves, plus eye protection and mask if splashes are likely
17.Lab values & electrolytes

Answer: D · Take it with food and a full glass of water, and do not crush extended-release tablets

Why this is the answer

Oral potassium can irritate the esophagus and stomach, so it is taken with food and plenty of fluid, and extended-release forms are swallowed whole. Most salt substitutes contain potassium chloride and can add to the risk of hyperkalemia.Checked against: Potassium (drug information) · MedlinePlus (NIH) (2024)

Answer

D · Take it with food and a full glass of water, and do not crush extended-release tablets
18.Lab values & electrolytes

Answer: A · COPD with chronic CO₂ retention and metabolic compensation

Why this is the answer

In chronic CO₂ retention, as in severe COPD, the kidneys retain bicarbonate over days and bring the pH back towards normal, often to the low end of the range. DKA and diarrhea lower bicarbonate, and aspirin overdose causes rapid breathing that lowers the PaCO₂.Checked against: Respiratory Acidosis · StatPearls (NCBI Bookshelf)

Answer

A · COPD with chronic CO₂ retention and metabolic compensation

ExamProblems · examproblems.com/courses/nursing-fundamentals